Five steps to stopping your medication

Medical Director at Bupa UK
04 January 2017

If you’ve been on medication for a long time, there are some reasons you might find it tempting to just stop. One word – don’t. Instead, follow these five steps to stop or cut down safely.

A strip of pink medical pills

1. Think about it

Why do you want to stop?

Perhaps you feel you don’t need your medicine any more. Your health may have changed. For instance, you might’ve managed to lower your blood pressure through healthy eating and more exercise. A joint replacement may have reduced chronic pain.

Or maybe your medication is a nuisance to take. It might not seem to be doing any good. You may not get on with it and struggle to cope with side-effects.

You might want to come off certain medicines if you’re hoping to get pregnant, or you already are, or you’re breastfeeding.

2. Talk to your doctor

First of all, tell your GP why you want to stop. They want you to get the most from your treatment. That means they might suggest sticking with your medication a bit longer, trying a different type or changing the dosage.

It can take months, even years, for some drugs to really have long-lasting effects. Even if they seem to make a difference, stopping too soon can mean your symptoms come back. The usual advice for antidepressants, for instance, is to stay on them for at least six months after you feel better.

If you’ve got epilepsy, your specialist may suggest stopping medication if you haven’t had a seizure for two years. They may feel there’s little risk of you having another.

3. Be prepared

If you and your doctor agree that stopping is a good idea, you should know what to expect.

Your body will have got used to your medicine. Stopping can cause withdrawal effects, especially if you do it too quickly. Anxiety, dizziness, stomach upsets and feeling like you’ve got flu are common when you come off antidepressants.

You may have become physically dependent on medicines, especially strong painkillers. You need to cut the dose gradually so your body gets used to smaller amounts. This can help avoid withdrawal symptoms like agitation, insomnia, muscle ache and sweating.

Stopping beta blockers for heart problems too fast can give you palpitations and chest pains and raise your blood pressure.

The time taken for withdrawal symptoms to settle varies. It depends on you as an individual, what medication you’re on, and how long you’ve been on it. It may take several months for some people – or be as quick as weeks, even days.

4. Plan ahead

Talk to your doctor about when to stop. Try to pick a stress-free time when you’ll have the right support around you. Make sure you’re settled at work and there are no big changes coming.

Agree how quickly to reduce your medication. Be open about what else you’re taking. This includes medicines you buy without prescription and herbal remedies. They could have an impact.

Discuss how you’ll cope if you have a relapse and who to contact about any problems. Your doctor may suggest things that can help like relaxation techniques.

There may be other things to consider. For instance, you mustn’t drive while coming off epilepsy medication and for six months afterwards.

5. Be patient and persevere

Give yourself time to readjust. For instance, taking oral steroids for a while means your body stops making natural steroids that keep you healthy. Until it starts producing these again, you could get withdrawal symptoms like tummy upsets and fatigue.

Your doctor will want to keep a close eye on how you’re getting on as you cut down. Keeping a diary of how you feel may be useful.

Above all, be kind to yourself while you’re stopping. It’s not always easy. And it might not yet be the right time to stop your medication entirely.

Steve Iley
Medical Director at Bupa UK

What would you like us to write about?

Submit

Bupa health insurance

Heart icon

Bupa health insurance aims to provide you with the specialist care and support you need, as quickly as possible. Find out how you could benefit.



ajax-loader